Arizona, 2021

Flash Flooding and Flooding in Arizona, July 22 to 24, 2021

July 22 to 24, 2021 · NWS TWC · 15 events in 4 counties and zones

A number of rounds of thunderstorms were triggered by a westward moving upper level weather system across southeast Arizona from the afternoon of July 22 into the early morning of July 23. Thunderstorms produced wind damage and flash flooding in Douglas, Green Valley and the Tucson Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A number of rounds of thunderstorms were triggered by a westward moving upper level weather system across southeast Arizona from the afternoon of July 22 into the early morning of July 23. Thunderstorms produced wind damage and flash flooding in Douglas, Green Valley and the Tucson Metro area. Flooding also occurred along the San Pedro River as well as the Pantano Wash and Rillito River, and eventually downstream along the Santa Cruz River. In Graham County, 1 fatality occurred in a flash flood of the Cottonwood Wash near Pima on July 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Thu Jul 22 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area tonight through
Saturday night. Locally heavy rainfall combined with a saturated
ground from recent rains may result in flash flooding and flooding
during this period. Improving weather can be anticipated late
Sunday, although elevated flows in area washes and streams will
still be possible. Thereafter, a decrease in daily shower and
thunderstorm activity can be expected early next week. High
temperatures will be below normal for the next week with well
below normal highs Friday through Sunday.

&&

.DISCUSSION...Convection going on as expected this afternoon S/SW
of Tucson and NE of Tucson up to the White mountains. Storms will
be moving to the W/SW with portions of the area under marginal
risk for severe thunderstorms. Blowing dust will be issue into the
evening hours.

CAMs still indicating that a rim shot later this evening moving
SW into the lower deserts. This will be the beginning of a multi-
day heavy rain/flash flooding/flood event for the area with the
soils already saturated. A flash flood watch for the entire area
goes into effect at 6 pm this evening and runs through at least
Saturday night. This may end up being extended by future shifts.

The culprit for this heavy rain/flash flooding/flooding event is
an anomalous upper level low, currently near the Texas Big Bend
this afternoon, which will be retrograding west across Arizona
over the next 72 hours. Thus the forecast area will see periods of
moderate to heavy rain over the next three days as the dynamics
from this upper low rotate across the area. Latest 72 hr rainfall
totals for the area from WPC, except for wrn Pima County, has
1"-3" in the valleys and 3"-8" in the mountains. What is
interesting about this event is that once the upper low is west of
Tucson, likely Saturday evening, there will be a period of 10-20
kt upslope flow into the south facing portions of the Catalina
mountains and the Bighorn burn scar, which may enhance rainfall
rates in that time period.

Next week: We're back into a normal monsoon pattern with a chance
of afternoon and evening showers and thunderstorms. High
temperatures will be heating back up but remaining below normal.

&&

.AVIATION...Valid through 24/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to
numerous SHRA/TSRA developing this afternoon and remain into the
nighttime period. Precipitation is expected to continue to develop
tomorrow as an active period of weather persists. Expect brief
MVFR CIGS/VSBYS and mountain obscurations around TSRA along with
gusty outflow winds, potentially in excess of 45 kts with the
strongest storms. Otherwise, SFC wind generally less than 12 kts
following diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected today into
the weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are anticipated due to soils already being fairly
saturated from an active start to the monsoon. While in this
pattern, showers and storms will be possible at all hours of the day
and overnight. Gusty winds in excess of 40 mph and numerous
lightning strikes may accompany stronger storms. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high. The latest river forecasts from the Colorado Basin River
Forecast Center show Sabino Creek, Pantano Wash near Vail, and
Santa Cruz River at Trico Road rising near or to flood stage on
Saturday. However, most river forecasts across southeast Arizona
show elevated stream flow over the weekend. With high enough
rainfall amounts other locations could reach flood stage and
possibly out of bank flow. Stream flow may also take longer to
recede if basin receives multiple days of rainfall. Potentially
leading to elevated stream flow into early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.CLIMATE...Daily rainfall records are likely to be broken across
southeast Arizona through Saturday. Interesting high temperature
note. There is a 13% chance that the high temperature in Tucson
on Saturday may may not get out of the 70s. Since 1895, there
have only been 10 days in July in which the high temperature was
in the 70s with the last occurrence being July 22, 1998 when the
high was 76. Interesting.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch from 6 PM MST this evening through Saturday
  evening for AZZ501>515.

&&

Public and Climate...74
Aviation and Fire Weather...Howlett
Hydrology...Boyle

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 1:04 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Thu Jul 22 2021

AZZ503-507-513-222030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
104 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Patagonia, or 21 miles northeast of Nogales,
moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
Patagonia Lake State Park, Kino Springs, Canelo, Lochiel and Madera
Canyon.

LAT...LON 3172 11091 3169 11049 3133 11048 3133 11091
TIME...MOT...LOC 2004Z 090DEG 9KT 3148 11061

RH
Special weather statement, Jul 22, 2:34 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Thu Jul 22 2021

AZZ503-504-507-513-222200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
234 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Sonoita, or 19 miles southeast of Sahuarita, moving
west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
East Sahuarita, Sonoita and Madera Canyon.

LAT...LON 3189 11057 3168 11057 3162 11092 3195 11088
TIME...MOT...LOC 2134Z 100DEG 9KT 3179 11069

RH

The radar

The Tucson radar (KEMX), 45 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 22, 4:20 PM MST
Where
Pima County, 3.21 mi E of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.236, -110.876

Thunderstorm winds downed a tree near the intersection of Speedway and Craycroft, which led to a traffic accident.

Hail, Pima

When
July 22, 4:40 PM MST
Where
Pima County, 4.84 mi S of Sabino
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.230, -110.820

Flash Flood, Pima

When
July 22, 4:50 PM MST to 6:00 PM MST
Where
Pima County, 2.45 mi NNE of (Dma)davis Monthan A to 3.49 mi NE of (Dma)davis Monthan A
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.201, -110.859

One to two inches of rain in less than 1 hour over east central Tucson caused flash flooding along and near Alamo Wash. A child was rescued from flood waters near 22nd and Kolb. Farther north, Alamo Wash overtopped Speedway Blvd and Sahuara Ave.

Thunderstorm Wind, Pinal

When
July 22, 5:30 PM MST
Where
Pinal County, 0.14 mi SW of Chuicau
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.749, -111.782

Thunderstorm winds downed a power pole and caused minor damage to a house in Chuichu.

Thunderstorm Wind, Cochise

When
July 22, 8:22 PM MST to 8:25 PM MST
Where
Cochise County, 0.54 mi ENE of Douglas to 1.02 mi SSW of Douglas
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.352, -109.541

Thunderstorm winds downed several trees and blew a metal roof off a hardware store in Douglas.

Flash Flood, Cochise

When
July 22, 9:15 PM MST to 10:45 PM MST
Where
Cochise County, 1.19 mi NW of Douglas Arpt to 1.29 mi SSW of (Dug)bisbee Douglas
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.363, -109.513

Heavy rain of 1.5 to 2.5 fell in less than 1 hour in the Douglas area causing flash flooding of streets and caused the closure of Washington Ave where several homes were flooded and a block wall was knocked down by flood waters. West of town, Kings Highway just north of State Route 80 was closed due to flooding.

Flash Flood, Graham

When
July 22, 9:20 PM MST to 11:55 PM MST
Where
Graham County, 2.92 mi SSW of Pima to 5.44 mi ENE of Pima
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.842, -109.842

Heavy rain of 2 to 2.5 fell in less than 2 hours between the Pinaleno Mountains and Highway 70 west of Safford. This caused flash flooding of roads in the Pima area and significant rises in Cottonwood Wash. A large SUV which was attempting to cross the wash and carrying two adults and four children was swept away in the floodwaters. A four-year old girl drown during the rescue attempt. Her body was found four days later downstream in the Gila River near Eden.

Thunderstorm Wind, Pima

When
July 22, 9:55 PM MST to 10:00 PM MST
Where
Pima County, 0.48 mi SE of Green Vly to 1.67 mi WNW of Green Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
31.895, -110.964

Thunderstorm winds downed 60 power poles and numerous trees and in Green Valley and Sahuarita, mostly along La Canada Dr. from Duval Mine Rd to near Anamax Rd. and near the entrance to Quail Creek. A traffic signal was also damaged in Green Valley while the wall of a townhouse was blown over in Sahuarita.

Flash Flood, Pinal

When
July 22, 11:15 PM MST to July 23, 2:15 AM MST
Where
Pinal County, 8.68 mi ESE of San Manuel to 5.29 mi E of Dudleyville
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
32.568, -110.486

Heavy rain of 1 to 1.5 fell in less than 1 hour along the entire length of the San Pedro River from San Manuel to Dudleyville and 3 fell near Dudleyville caused the river to rise rapidly, with a greater than 7 foot rise measured in one hour near Mammoth. Extensive flash flooding and severe damage to nearby roadways occurred in the San Manuel, Mammoth and Dudleyville areas.

Flash Flood, Pima

When
July 22, 11:30 PM MST to July 23, 2:00 AM MST
Where
Pima County, 10.15 mi SE of Sabino to 4.62 mi SW of Pantano
Cause
Heavy Rain
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
32.214, -110.679

A large area of 1 to 2 of rain fell in less than 90 minutes in southeast Pima County and caused extensive flash flooding from southeast Tucson and Vail southwest to Sahuarita and Green Valley. In the Vail area, three to four feet of water washed out East Andrada Rd at the Santa Rita Wash and a car was swept downstream 300 yards, but the occupants escaped unharmed. Many roads in Saguaro National Park East were also flooded or closed. In southeast Tucson, a person was rescued from a sandbar in the Pantano Wash near Harrison Rd. and farther south, Sahuarita and Wilmot Rds. were closed. In Sahuarita a woman was rescued from her vehicle at Beta Street and the Interstate 19 Frontage Rd. In Green Valley, several roads were closed and homes were flooded in the Casa de Abrego neighborhood east of I-19.

Thunderstorm Wind, Pima

When
July 22, 11:55 PM MST
Where
Pima County, 2.87 mi WNW of Vail
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.068, -110.764

Thunderstorm winds downed a tree near Interstate 10 and Houghton.

Flash Flood, Pima

When
July 23, 1:00 AM MST to 3:15 AM MST
Where
Pima County, 3.94 mi E of (Dma)davis Monthan A to 4.43 mi NNE of Littletown
Cause
Heavy Rain / Burn Area
Property damage
$500,000
Reported by
County Official
Coordinates
32.177, -110.813

A large area of 1 to 3 of rain fell in less than 1 hour over much of the Tucson Metro Area, including parts of the Bighorn burn scar. Around ten swift water rescues were performed during the overnight hours for motorists trapped in vehicles including near Escalante and Sarnoff. Plus, two people were rescued from the Rillito River near La Canada Dr. Also, many trails were damaged at Sabino Canyon Recreation Area and six homes were flooded in near Finger Rock Wash in the Catalina Foothills due to runoff from the Bighorn burn scar. No injuries were reported.

Flash Flood, Pima

When
July 23, 2:00 AM MST to 4:00 AM MST
Where
Pima County, 2.37 mi SSE of Tuscon Marana Nw Airport to 5.36 mi NW of Silver Bell
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
32.386, -111.211

A broad area of 1 to 2 of rain fell in less than 1 hour from the Tucson Mountains west to Picture Rocks. Numerous streets were flooded, closed and/or damaged as a result. At least one vehicle was stranded in flood waters, on Manville Rd.

Flood, Pima

When
July 23, 3:15 AM MST to 11:00 AM MST
Where
Pima County, 3.28 mi N of Vail to 3.34 mi E of (Dma)davis Monthan A
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
32.097, -110.717

Widespread heavy rain across eastern Pima County resulted in widespread flooding of roadways and high flows along Pantano Wash and Rillito River. Significant damage to the Loop hiking and biking trail system occurred.

Flood, Pinal

When
July 24, 2:00 AM MST to 11:00 AM MST
Where
Pinal County, 4.93 mi S of Red Rock to 6.1 mi WSW of Red Rock
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.510, -111.344

Heavy rains upstream in the basin late July 22 into July 23, raised water levels in the Santa Cruz River and Greene Wash in Pinal County. Several roads were washed out where the Santa Cruz becomes multi-channeled from west of Pinal Airpark to southwest of Picacho.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Graham2021-07-224FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976224, 976225, 976231, 976226, 976227, 976332, 976232, 976228, 976349, 976342, 976229, 976353, 976357, 976358, 976374.